Pain Management Community
Stomach Pain and Antibiotics
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank
Blank Blank

Stomach Pain and Antibiotics

I don't know if this is the right place to post this question but it seems like I'm having trouble posting it anywhere else.  I recently had an outbreak of cellulitis on my leg that spread quickly.  I went to the emergency room where they sent me home on erythromycin.  A day later, is was much worse and had spread down my leg, up my buttocks and below the knee.  I went to my GP who then prescribed me clindamycin on top of the erythromycin and codeine for pain.  When I was only taking erythromycin, my stomach was hardly upset, if at all.  Now that I'm taking the clindamycin, my stomach is killing me.  There's no diarrhea as of yet, but the amount of stomach cramping I have is insane.  It's not abdominal pain, but stomach pain, just below my chest.  I've only been on the clindamycin for a day now, but the pain kept me up all night last night and it doesn't matter what I eat or how much I drink, it just stays there.  I've tried researching this a bit online and I've gotten so many mixed answers from reading, I just want a direct answer from someone who actually knows what they're talking about.  If i stop taking the antibiotics, chances are, I'll be admitted for IV antibiotics which I really don't want right now if it can possibly be avoided.  Can someone, anyone, please give me an idea of what can help this pain to go away?  Both antibiotics I'm taking 2 tablets, four times a day.  
Related Discussions
10 Comments Post a Comment
Blank
1187071_tn?1279373298
You are on alot of antibiotics, and I don't understand why you still have to take both of them cause it will kill your stomach. I know when I was on clindamycin it did hurt my stomach and it seemed nothing helped. When I was done taking them I felt better. I am sure the codeine on top of the antibiotics don't help matters at all. Your right it isn't a good idea to stop those meds cause then the infection will get out of hand. Sherry on this board just got done with a round of antibiotics and had a heck of a time too, maybe she will reply on this post when she sees it.
I hope you feel better really soon.
Jamie
Blank
Avatar_f_tn
Well, I've been told that taking probiotics like actimel (or activa in the US) will help.  I sent the boyfriend out to buy some and downed two single serving little bottles as soon as he got back.  I assure you it's not in my head, but in a matter of minutes I was pretty much cured.  Now a whole new question arises from the situation.  Does taking probiotics with antibiotics contradict each other in any way?  The last thing I want to be doing is screwing with my care.  In any case, I do have an appointment to go in tomorrow early AM, so hopefully the doctor can clear some of this up for me.  Thanks Jamlws for answering.  
Blank
1268057_tn?1399131913
Have you tried spacing the antibiotics out/not taking the two together?  

I can tell you from an RN point of view, this is one of the reasons why it is difficult to treat cellulitis with oral antibiotics.  I would definitely notify your physician about this problem.

You can try posting in the Family Medicine Community also.    

Blank
Avatar_f_tn
It's quite common to have stomach upset/pain with antibiotics, especially when you are taking more than one.  Another culprit for your stomach issues could be the codeine - it also can be quite difficult on teh tummy.

I know you don't want to go into the hospital for IV antibiotics, but it may be necessary to beat the infection.  Cellulitis is nothing to mess around with, so if you feel thatyou're not getting better or are even getting worse, do not hesitate to either call your doctor immediately, or even go to the nearest ER.

I'm not sure about whether the probiotics and the antibiotics would basically cancel each other out - it sounds as if it would be logical that they would.  You may want to call your pharmacist and see what they say - they can quite often be an invaluable tool in answering questions like this.  If they say not to take the probiotics, maybe check with them about possibly taking another over the counter stomach medication such as prevacid, prilosec, or even tums.  If it's ok to take one of those with the medication, you may find that they coat your stomach enough to be able to avoid the stomach upset and pain.

I hope you get to feeling better soon!  I've had cellulitis a couple of times before also and it's definitely no fun!
Blank
Avatar_f_tn
First of all I want to welcome yu to the Pain management Forum. I'm so glad that you found us!

I'm so very sorry to hear about your reaction to the antibiotics. I know from personal experience how devastating this can be to you. I have been battling both Urinary Tract Infections (UTI) and Bladder Infections since January. I have been on 2 different antibiotics  and they have absolutely torn my stomach apart!! Both of them are from the Sulpher (sp?) family. I had to quit taking my pain BT meds and have been in tremendous pain from all of this. The antibiotics made me continuously throw up 24/7. I couldn't keep any food down.  I stopped the first one and went back to my doctor and my UTI had gone to my Bladder and caused a worse infection. I just finished my second round of the antibiotics last week and was sure glad that I was thru with them. You are on A LOT of antibiotics and it's no wonder that they are tearing your stomach up. You need to contact your Dr. so that he can give you something for your stomach that may help you out. I quit taking ALL of my BT meds and was still throwing up constantly. One thing that helped slightly was to separate all of my meds. I took them all separately about an hour apart.  Definitely DO NOT take that 2 antibiotics at the same time UNLESS your Dr. told you to.

I wish you the best and hope that your Dr. can be of assistance to you. Please keep us updated as to howyou are feeling....Sherry
Blank
Avatar_f_tn
Thanks for the warm welcome, everyone.  I'm heading into the doctor in the AM and I'll let everyone know what he says.  Well, that is if I'm not admitted.  Even with all of the antibiotics, my cellulitis doesn't seem to be improving.  Hopefully I'm able to get some decent rest tonight and post tomorrow on how things go.  Thanks again everyone.
Blank
1187071_tn?1279373298
I wish you the best at your appt tomorrow and I hope you get the answers to what is going on. I know it has to be so hard to sleep when your not feeling good. Let us know how it goes. And try to get some sleep so you can rest.
Best of luck,
Jamie
Blank
Avatar_f_tn
I also wish you the best tomorrow!  We will all be waiting for you to post and update us as to how your appointment went.

Wishing you the very best tomorrow and hope that you get the answers that you want!!

We'll al be thinking of you. Good luck and take care...Sherry
Blank
547368_tn?1332173665
Hell Saoirse,

A tardy Welcome to the Pain Mangement Forum. It is not unusual to be prescribed two ATBs. They do tend to play havoc with the GI track. I am glad that you are consulting your physician and hope to hear the results of your appointment.

I know this is a bit late but I want to encourage you to go to the hospital for an IV ATB if your physician determines that it is the best course of treatment. Cellulitis can be life and/or limb threatening. It can develop into a nasty septicemia. Please don't risk it.

I will look forward to hearing from you.

Take Care,
~Tuck
Blank
Avatar_f_tn
I could use some advice...I'm taking Doxycycline and this is the worst stomach pain.  I started the meds Monday night - 2 times a day.  So I've literally taken 3 pills.  I've been eating and taking the meds...can I take anything or eat anything to ease this pain?  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pain Answerers
535089_tn?1400677119
Blank
Mollyrae
WI
7721494_tn?1405368662
Blank
philnoir
Front Range, CO
1193998_tn?1265121197
Blank
carolanivey
OH
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
Avatar_f_tn
Blank
Weathergirl21